Share Facebook
Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Does anyone else have trouble with Asacol?


04-22-2014, 04:16 PM   #1
caitlinwells
 
Join Date: Apr 2014
Does anyone else have trouble with Asacol?

I was diagnosed with IBD around October last year after experiencing a pretty severe flare up. At the time my specialist wasn't 100% sure on whether I had Crohn's or Ulcerative Colitis, but we were swinging a little bit more towards Crohn's, so he treated me with 4g of Pentasa prolonged release a day and everything seemed to be under control. But a few months ago I moved city, and the stress of the move and whatnot caused me to flare up slightly, so I went to the doctor and got some Prednisone to combat it and after a few weeks my symptoms started subsiding. But about 3 weeks ago I went to meet my new specialist and he decided that I had Ulcerative Colitis and decided to change all the medication that I was on. I'm now on Mercaptopurine and Asacol, as well as Prednisone, and ever since then my symptoms have become so much worse. Consistent bloody diarrhoea, complete exhaustion, pain, vomitting, the lot. Is this a normal reaction to these drugs or should I go back to the doctor?
04-22-2014, 07:57 PM   #2
theOcean
Moderator
 
theOcean's Avatar
 
Join Date: Jan 2014
Location: Toronto, ON, Canada

My Support Groups:
I think you should go back to the doctor, or at least call and tell him your symptoms to see what he thinks. When I was on 5-ASAs I never had any problems. What you're reporting is a little worrisome. It may be that you need stronger medication.
__________________
Diagnosis: Fistulizing Crohn's, 2011 (originally Dx as Ulcerative Pancolitis)
Past Medication: Pentasa, Remicade, Prednisone, Imuran
Current Medication: Humira (biweekly), 100mg 6mp
Unrelated Medication: 36mg Concerta, 75mg Pregabalin
Currently: In remission!
04-23-2014, 01:10 PM   #3
cmw59
 
Join Date: Apr 2014
Location: Sussex County, New Jersey
I would definitely speak with your doctor. I was happily on Pentasa since first being diagnosed with Crohn's in 2008 but my insurance company will no longer cover it and the out of pocket cost is crazy. I just started with Asacol HD two days ago and had terrible symptoms this morning including diarrhea, vomiting, abdominal pain and pain under my ribs. Like you, I also have new doctor (my previous doctor retired) so don't have a relationship with him yet. I spoke with him earlier and he felt that the symptoms were not related to the Asacol HD, I am not sure why, and convinced me to continue taking it.
04-26-2014, 05:40 AM   #4
Orchid
Banned
 
Join Date: Mar 2014
Location: Springfield, Oregon

My Support Groups:
It is indeed a rare possible interaction for mesalazine compounds to worsen IBD, but from the sound of it you were on another one for months without problem. It may just be that your CD has escalated.
04-26-2014, 06:53 AM   #5
afidz
Super Moderator
 
afidz's Avatar
 
Join Date: Jun 2012
Location: Mckinney, Texas

My Support Groups:
The last time I was on Asacol it gave me flare like symptoms by the third day. My doctor had me stop it because I was clearly reacting to it. About a week later I was in the hospital with pancreatitis.
It is important that you talk to your doctor about how your feeling, you definitely don't want to be on a drug that makes you worse
__________________
Crohn's since 2007
15 Abdominal Surgeries since 2008
Severe Non-repairable abdominal hernia
Ankilosing Spondylitis
Inflammatory Arthritis

Failed meds:
Humira
Remicade
Asacol HD
Cimzia
Methotrexate
Reply

Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Does anyone else have trouble with Asacol?
Thread Tools


All times are GMT -5. The time now is 04:21 PM.
Copyright 2006-2017 Crohnsforum.com